Texas, 2013

Hail and Damaging Winds in Texas, June 5 to 6, 2013

June 5 to 6, 2013 · NWS SJT · 31 events in 7 counties and zones

A complex of thunderstorms developed in association with the dryline and an outflow boundary. These storms became severe and resulted in large hail and damaging winds across the Big Country and the Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A complex of thunderstorms developed in association with the dryline and an outflow boundary. These storms became severe and resulted in large hail and damaging winds across the Big Country and the Concho Valley. The most significant wind damage occurred in Anson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 5:16 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 5, 5:16 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT WED JUN 5 2013

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS THROUGH THE NEXT 24
HOURS. CONVECTIVE ACTIVITY WILL MOVE INTO THE AREA FROM THE WEST
THIS EVENING AND SHOULD AFFECT ONLY THE NORTHERN TERMINALS...HAVE
INCLUDED VCTS FOR KABI AND KSJT THROUGH 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 67  83  67  85  65 /  50  20  30  10  20
SAN ANGELO 	 71  89  67  87  67 /  30  20  40  30  20
JUNCTION 	 68  92  70  87  67 /  10  20  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Jun 5, 1:57 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT WED JUN 5 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
257 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...ALONG AND NORTH OF A SONORA TO BROWNWOOD LINE. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THURSDAY
THROUGH FRIDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE LEVELS
THURSDAY AFTERNOON AND EVENING...MAINLY ALONG THE I-10 CORRIDOR.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

24

In the hours before

Special weather statement, Jun 5, 3:55 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
455 PM CDT WED JUN 5 2013

TXZ076-052230-
CROCKETT TX-
455 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
CROCKETT COUNTY...

AT 453 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN CROCKETT
COUNTY...OR ABOUT 14 MILES SOUTHEAST OF MCCAMEY...MOVING NORTHEAST AT
25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN CROCKETT COUNTY.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3109 10211 3109 10187 3108 10180 3095 10195
      3098 10199 3098 10201 3099 10204 3098 10209
      3100 10216
TIME...MOT...LOC 2155Z 228DEG 21KT 3103 10201

JOHNSON

The radar

The San Angelo radar (KSJT), 19 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 14 hail. Local standard time, as filed.

Hail, Tom Green

When
June 5, 6:38 PM CST to 6:43 PM CST
Where
Tom Green County, 4.94 mi NW of San Angelo Res
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.530, -100.560

Quarter size hail was reported 6 miles north of the intersection of Arden Road and Farm to Market Road 2288.

Thunderstorm Wind, Tom Green

When
June 5, 6:38 PM CST to 6:43 PM CST
Where
Tom Green County, 4.94 mi NW of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.530, -100.560

A 60 MPH wind gust was reported 6 miles north of the intersection of Arden Road and Farm to Market Road 2288.

Hail, Tom Green

When
June 5, 7:00 PM CST to 7:05 PM CST
Where
Tom Green County, 2.72 mi SE of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.450, -100.470

The public reported quarter size hail near Pierce and Beauregard.

Thunderstorm Wind, Tom Green

When
June 5, 7:00 PM CST to 7:04 PM CST
Where
Tom Green County, 1.18 mi E of San Angelo Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.480, -100.480

The public reported a 30 foot tree down on Louise Drive.

Thunderstorm Wind, Runnels

When
June 5, 7:45 PM CST to 7:49 PM CST
Where
Runnels County, Rowena
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.650, -100.050

A utility pole was reported down in Rowena.

Hail, Nolan

When
June 5, 8:04 PM CST to 8:09 PM CST
Where
Nolan County, 4.98 mi SSE of Sweetwater Gesin Arp
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.330, -100.350

An amateur radio operator reported golf ball size hail on State Highway 70.

Thunderstorm Wind, Nolan

When
June 5, 8:10 PM CST to 8:14 PM CST
Where
Nolan County, 2.15 mi SSW of Nolan
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.240, -100.260

A car port and small trailer house sustained significant damage on the Morrow Ranch.

Thunderstorm Wind, Taylor

When
June 5, 8:33 PM CST to 8:37 PM CST
Where
Taylor County, 2.23 mi NW of Mulberry Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.370, -100.130

The public reported several 8 inch diameter by 12 foot long limbs down.

Thunderstorm Wind, Taylor

When
June 5, 8:40 PM CST to 8:45 PM CST
Where
Taylor County, 3.58 mi SE of Mulberry Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.320, -100.050

Damaging thunderstorm winds blew the roof of a barn. This damage occurred along County Road 351.

Hail, Fisher

When
June 5, 8:58 PM CST to 9:03 PM CST
Where
Fisher County, 1.38 mi S of Roby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.730, -100.380

Hail, Fisher

When
June 5, 9:00 PM CST to 9:04 PM CST
Where
Fisher County, 0.69 mi S of North Roby
Measured
1.75 in hail
Reported by
Public
Coordinates
32.790, -100.380

Hail, Fisher

When
June 5, 9:00 PM CST to 9:05 PM CST
Where
Fisher County, 3.27 mi NNW of Longworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.690, -100.380

Thunderstorm Wind, Fisher

When
June 5, 9:07 PM CST to 9:12 PM CST
Where
Fisher County, Rotan
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.850, -100.470

KTXS reported an estimated wind gust of 75 MPH.

Hail, Fisher

When
June 5, 9:07 PM CST to 9:12 PM CST
Where
Fisher County, Rotan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.850, -100.470

Hail, Fisher

When
June 5, 9:10 PM CST to 9:15 PM CST
Where
Fisher County, Rotan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.850, -100.470

Hail, Taylor

When
June 5, 9:10 PM CST to 9:14 PM CST
Where
Taylor County, 1.75 mi W of View
Measured
1.75 in hail
Reported by
Public
Coordinates
32.350, -99.910

The public reported window screens shredded by large hail.

Thunderstorm Wind, Jones

When
June 5, 9:30 PM CST to 9:34 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Law enforcement reported several trees blown down, power lines down, and several carports turned over.

Thunderstorm Wind, Jones

When
June 5, 9:30 PM CST to 9:35 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Law enforcement reported roof material was blown off of the West Side High School. In addition, a few trees were toppled, power lines were knocked down, several carports were turned over, and trampolines were blown around. Most of the damage extended to eight blocks south of the courthouse. There were also some large barn doors buckled by the highs winds on the north side of Anson.

Hail, Jones

When
June 5, 9:35 PM CST to 9:40 PM CST
Where
Jones County, 2.43 mi ESE of Hawley
Measured
1 in hail
Reported by
Public
Coordinates
32.610, -99.790

Thunderstorm Wind, Jones

When
June 5, 9:40 PM CST to 9:44 PM CST
Where
Jones County, 3.65 mi NNE of Hawley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.670, -99.810

The public estimated a 60 MPH wind gust.

Hail, Jones

When
June 5, 9:45 PM CST to 9:49 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Public
Coordinates
32.940, -99.800

Hail, Jones

When
June 5, 9:50 PM CST to 9:55 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.800

Hail, Jones

When
June 5, 10:00 PM CST to 10:04 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Thunderstorm Wind, Jones

When
June 5, 10:00 PM CST to 10:04 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Law enforcement reported a roof blown off a barn.

Thunderstorm Wind, Shackelford

When
June 5, 10:25 PM CST to 10:29 PM CST
Where
Shackelford County, 1.88 mi ESE of Moran
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.540, -99.140

The public reported a large Oak Tree down in Moran.

Hail, Shackelford

When
June 5, 10:25 PM CST to 10:29 PM CST
Where
Shackelford County, 1.88 mi ESE of Moran
Measured
1.75 in hail
Reported by
Public
Coordinates
32.540, -99.140

Thunderstorm Wind, Shackelford

When
June 5, 10:30 PM CST to 10:35 PM CST
Where
Shackelford County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Law enforcement reported a tree down in Albany.

Thunderstorm Wind, Fisher

When
June 5, 11:20 PM CST to 11:24 PM CST
Where
Fisher County, 1.16 mi E of Rotan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -100.450

Law enforcement reported a power line down on east Lee Street.

Thunderstorm Wind, Nolan

When
June 5, 11:40 PM CST to 11:44 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Law enforcement reported trees and power lines were down in Sweetwater.

Thunderstorm Wind, Taylor

When
June 6, 12:21 AM CST to 12:25 AM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

Thunderstorm Wind, Taylor

When
June 6, 12:30 AM CST to 12:35 AM CST
Where
Taylor County, 5.89 mi W of Guion
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.180, -99.950

The public reported limbs down along County Road 654. Shingles were also removed from a roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464248, 464249, 464251, 464254, 464260, 464258, 464262, 464261, 464264, 464271, 464259, 464272, 464268, 464269, 464270, 464273, 464284, 464290, 464286, 464288, 464287, 464283, 464298, 464299, 464302, 464303, 464301, 464312, 464309, 464313, 464314.